Maine, 2004

High Wind in Maine, November 25, 2004

November 25, 2004 · NWS CAR · 2 events in 2 counties and zones

Strong winds occurred in advance of low pressure drawing a cold front across Maine. Wind gusts to around 60 mph were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong winds occurred in advance of low pressure drawing a cold front across Maine. Wind gusts to around 60 mph were reported. The winds brought down trees and power lines...contributing to power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 24, 3:50 PM EST, 10 hours 40 minutes earlier.

Area forecast discussion, Nov 24, 3:50 PM EST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
350 PM EST WED NOV 24 2004

.SYNOPSIS...INTENSE LOW PRESSURE WILL MOVE TO WEST OF THE
STATE TONIGHT AND EARLY THURSDAY. AN ASSOCIATED COLD FRONT
WILL CROSS THE AREA THURSDAY AFTERNOON. THE LOW WILL PRODUCE
WIDESPREAD RAIN AND STRONG WINDS LATE TONIGHT...ESPECIALLY
ACROSS SOUTHERN AREAS. THE COLD FRONT WILL BE ACCOMPANIED BY
SHOWERS PLUS STRONG AND POTENTIALLY DAMAGING WINDS MAINLY OVER
THE DOWNEAST THURSDAY AFTERNOON. HIGH PRESSURE WILL BUILD OVER
THE AREA BEGINNING FRIDAY INTO SATURDAY. ANOTHER STORM SYSTEM
WILL AFFECT THE REGION SUNDAY AND SUNDAY NIGHT.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
HAVE FOLLOWED A BLEND OF THE ETA/GFS/CANADIAN GLOBAL MODELS FOR THE
SHORT TERM WHICH ALL CARVE OUT A DEEP MID-TROPOSPHERIC TROUGH THROUGH
THE GREAT LAKES AND OHIO VALLEY TONIGHT INTO THURSDAY THEN TRANSITION
IT SLOWLY EAST THROUGH THURSDAY NIGHT. AT THE SURFACE...STRONG
SURFACE LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY LIFTS
NORTHEAST REACHING THE ST. LAWRENCE VALLEY BY EARLY THURSDAY
MORNING. AHEAD OF THIS SYSTEM ALONG THE ASSOCIATED WARM FRONT EVOLVES
A STRONG LOW LEVEL JET OF 65 KTS LIFTS ACROSS DOWNEAST BETWEEN
MIDNIGHT AND JUST BEFORE SUNRISE. EXPECT SOME OF THIS WIND JUST
ABOVE THE SURFACE TO REACH THE SURFACE WITH SOME OF THE EMBEDDED
CONVECTIVE RAINS...THUS HAVE ISSUED A WIND ADVISORY FOR INTERIOR
AND COASTAL DOWNEAST (15>17/29/30) FOR LATE TONIGHT.

AS THE WARM FRONT LIFTS ACROSS THE REGION...A LULL IN THE
PRECIPITATION CAN BE EXPECTED DURING THE FIRST HALF OF THURSDAY...
THEN A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY
AFTERNOON INTO EARLY THURSDAY NIGHT. THE UPPER LEVEL DYNAMICS ARE
QUITE IMPRESSIVE ALONG THE COLD FRONT SO EXPECT GUSTY WINDS AND
BRIEF HEAVY RAIN TO ACCOMPANY FRONTAL PASSAGE. A SECOND VERY
IMPRESSIVE LOW LEVEL JET (75+ KT) DEVELOPS AHEAD OF THE COLD FRONT
WHICH ENTERS THE GULF OF MAINE DURING THE LATE MORNING AND EARLY
AFTERNOON...THEN SHIFTS ACROSS EXTREME DOWNEAST DURING THE
AFTERNOON. EXPECT ELEVATED CONVECTION TO OCCUR WITH THE LOW LEVEL JET
AND AHEAD OF THE COLD FRONT AS INSTABILITY INCREASES WITH LIS
LOWERING TO AROUND PLUS 2...TT VALUES APPROACHING 50 ALONG WITH K
VALUES IN THE LOWER TO MID 30S. IF ANY ADDITIONAL SURFACE HEATING
TAKES PLACE AN INCREASELY UNSTABLE ENVIRONMENT WITH STEEPER LAPSE
RATES MAY OCCUR. BASED ON THE ORIENTATION OF THE LOW LEVEL JET...WILL
MENTION ANOTHER WIND ADVISORY FOR ZONES 15/16/29 AND GO WITH A HIGH
WIND WARNING FOR ZONES 17/30 THURSDAY AFTERNOON.

VERY STRONG LOW LEVEL CAA FOLLOWING IN WAKE OF THE FRONTAL PASSAGE
WILL RESULT IN SHOWERS MIXING WITH AND CHANGING TO SNOW SHOWERS FROM
WEST TO EAST THURSDAY NIGHT. POPULATED TEMPERATURE GRIDS WITH THE
ETA12 AND MATCH GUIDANCE THROUGH THE SHORT TERM.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
GENERALLY USED GFS SYNOPTIC TRENDS FOR THIS PERIOD PER HPC AND
COLLABORATION WITH GYX. GEM OUT OF PHASE WITH GFS FOR STORM SYSTEM
LATE IN THE WEEKEND BEING ABOUT 6-12 HOURS FASTER WITH EVOLUTION OF
STRONG LOW MOVING THROUGH EASTERN GREAT LAKES INTO CANADA. GFS HAS
HAD 3 CONSECUTIVE RUNS WITH SAME GENERAL TIMING AND TRACK SO
CONFIDENCE LEVEL INCREASING.

THIS PERIOD WILL BEGIN EARLY FRI WITH HIGH PRESSURE BEGINNING TO
RIDGE E BEHIND STRONG LOW MOVING INTO MARITIMES. COULD BE SOME
SCATTERED FLURRIES OVER THE N FRI...BUT DOWN-GLIDE AND RATHER DRY
AIRMASS WILL GENERALLY PRODUCE CLEARING. BUFKIT INDICATES UP TO
30KTS MOMENTUM TRANSFER POTENTIAL ON FRI SO WILL ADD GUSTS TO AROUND
30 MPH IN GRIDS. THE HIGH CRESTS OVER THE REGION SAT MORNING WITH
WARM ADVECTION KICKING IN ALONG WITH AN INCREASE IN CLOUD COVER.
COULD SEE SOME LIGHT PRECIP BREAKING OUT SAT NIGHT IN WARM ADVECTION
PATTERN. PRECIP TYPE A MIXTURE OF SNOW/RAIN AND MAYBE SOME FREEZING
RAIN/FREEZING DRIZZLE OVER THE N. LOOKS LIKE A REPEAT OF THANKSGIVING
STORM ON SUN AS LOW MOVES W OF THE AREA WITH A COLD FRONT MOVING
THROUGH EARLY SUN NIGHT WITH POTENTIAL FOR STRONG WINDS AGAIN. WILL
INCREASE POPS INTO LIKELY CATEGORY IN GRIDS SUN/SUN NIGHT. COULD SEE
SOME SNOW MIX WITH THE RAIN BEFORE ENDING BY EARLY MON. SOME FLURRIES
POSSIBLE AGAIN OVER THE N ON MON BUT OTHERWISE A LARGE AREA OF HIGH
PRESSURE WILL RIDGE OVER THE REGION KEEPING THINGS DRY POSSIBLY UNTIL
WED NIGHT. ANOTHER STORM SYSTEM COULD SPREAD SOME PRECIP INTO WESTERN
AREAS BY LATE WED AND ALL AREAS WED NIGHT.

GENERALLY USED CONSENSUS MOS FOR MAX/MIN TEMPS. LOOKS LIKE A NON-
DIURNAL TEMPERATURE TREND SAT NIGHT WITH TEMPS RISING AS WARM
ADVECTION INCREASES AND SHOWED THAT TREND IN GRIDS.

&&

.AVIATION...
MOSTLY MVFR CIGS WILL LOWER TO IFR TONIGHT AS SOUTHERLY ONSHORE FLOW
DEEPENS WITH APPROACH OF STRONG LOW PRESSURE. EXPECT RAINFALL THROUGH
OUT THE TAF PERIOD. ALL SITES WILL SEE STRONG LOW LEVEL WIND SHEAR
NEAR 2K FT ALTITUDE BY THIS EVENING AND IS EXPECTED TO END NEAR
SUNRISE THURSDAY. 25KT WINDS CAN BE EXPECTED NEAR BANGOR WHERE LOW
LEVEL JET WILL BE STRONGEST.

&&

.MARINE...
EXPECT TIGHTENING GRADIENT ALONG WITH STRONG LOW LEVEL JET TO
COMBINE TO ALLOW WINDS TO REACH GALE CRITERIA LATER TONIGHT INTO
EARLY THURSDAY MORNING. EXPECT WINDS TO DIMINISH SOME THURSDAY
MORNING BUT THEN INCREASE TO GALE CRITERIA AGAIN WITH THE SECOND LOW
LEVEL JET THURSDAY AFTERNOON. STRONG SCA CONDITIONS LIKELY IN THE
CAA THURSDAY NIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY ZONES 15>17/29/30 FROM MIDNIGHT TO 5 AM THU.
     WIND ADVISORY ZONES 15/16/29 FROM 1 PM TO 7 PM THU.
     HIGH WIND WARNING ZONES 17/30 FROM 1 PM TO 7 PM THU.

MARINE...GALE WARNING TONIGHT AND THURSDAY.

&&

SHORT TERM: FITZSIMMONS
LONG TERM: GABRIC
AVIATION: CALDERON
Hazardous weather outlook, Nov 24, 6:34 AM EST, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
634 AM EST WED NOV 24 2004

MEZ001>006-010-011-015>017-029>032-251033-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
634 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...
RAIN...HEAVY AT TIMES WILL MOVE INTO THE REGION TONIGHT AND CONTINUE
INTO EARLY THURSDAY AS INTENSE LOW PRESSURE MOVES INTO THE STATE FROM
THE DEEP SOUTH. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE
EXPECTED...ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE.

IN ADDITION TO THE HEAVY RAINFALL...A HIGH WIND WATCH HAS BEEN POSTED
FOR DOWNEAST AND COASTAL MAINE FOR LATER TONIGHT INTO MIDDAY THURSDAY
FOR THE POSSIBILITY OF VERY STRONG WINDS. FOR FURTHER
INFORMATION...PLEASE REFER TO THE STATEMENT (PWMNPWCAR) ISSUED BY THE
NATIONAL WEATHER SERVICE IN CARIBOU.

ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO AFFECT THE REGION LATER IN
THE WEEKEND WITH MORE RAIN AS IT MOVES IN FROM THE GULF STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO THURSDAY.

JAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
November 25, 2:30 AM EST to 7:00 AM EST
Where
Coastal Hancock forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

High Wind, Coastal Washington

When
November 25, 2:30 AM EST to 7:00 AM EST
Where
Coastal Washington forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425523, 5425524.